Consumer Lawyers

Tainted Steroid Medications Recall- Meningitis news and notes for October 19, 2012

In FDA REcalls on October 19, 2012 at 6:41 pm

Contaminated steroids from New England Compounding Pharmacy have now killed 20 people in a fungal meningitis outbreak that began earlier this month, the CDC announced in it’s weekly outbreak update.

The CDC and FDA have also confirmed the presence of the fungus Exserohilum rostratum in one of the three lots of preservative-free methylprednisolone acetate — lot #08102012 — recalled on September 28, 2012. Testing on the other two lots is ongoing.

Exserohilum rostratum  has been isolated in 45 of the 47 patients with lab-confirmed fungal meningitis. As of October 18, 257 cases, including 3 peripheral joint infections, have been reported in 16 states.

Tennessee continues to have the highest burden of disease, reporting 63 cases and eight deaths. Other states where deaths have occurred include Michigan with four, Florida with three, and Indiana and Virginia with two deaths each.

CDC and state health departments estimate that approximately 14,000 patients may have received injections with medication from the three implicated steroid lots, and nearly 97% of these patients have been contacted for further follow-up.The CDC has also made a patient notification letter template  available for health-care providers who still need to notify patients that have been exposed to NECC medication.

http://www.clinicaladvisor.com/fungal-meningitis-death-toll-hits-20/article/264389/

 

From the CDC:

 

ackground
The Centers for Disease Control and Prevention (CDC) with state and local health departments and the Food and Drug Administration (FDA)External Web Site Icon are investigating a multistate meningitis outbreak of fungal infections among patients who have received a steroid injection of a potentially contaminated product into the spinal area. This form of meningitis is not contagious. The investigation also includes fungal infections associated with injections in a peripheral joint space, such as a knee, shoulder or ankle.

See Current Situation Update

How many cases have been reported?
Updates about the investigation, including case counts, are available at http://www.cdc.gov/hai/outbreaks/meningitis.html.

What is causing these infections?
The infections are caused by a fungus. At this point, the original source of the outbreak has not been determined; however, all infected patients identified thus far have received preservative-free (PF) methylprednisolone acetate (80mg/ml) from among the three lots voluntarily recalled by the New England Compounding Center in Framingham, Massachusetts, on September 26, 2012. These three lots are:

  • Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
  • Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
  • Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013

These medications were used for other types of injections, including injections into the joint (e.g., knee). To date, CDC has only identified infections in patients who received epidural steroid injections with these medications. However, patients who received other types of injections with these products may also be at risk.

Which states received the potentially contaminated medication?
Twenty-three states have received medication from the New England Compounding Center.

The names of the facilities that have received medication from one of these lots are available athttp://www.cdc.gov/hai/outbreaks/meningitis-facilities-map.html.

Are other medications from the New England Compounding Center located in Framingham, Massachusetts associated with infections?
To date, CDC has not received reports of infections linked to other products from the New England Compounding Center. However, out of an abundance of caution, CDC recommends that patients cease use of any product produced by the New England Compounding Center until further information is available. A list of products produced by the New England Compounding Center can be found through the FDA website at http://www.fda.gov/Drugs/DrugSafety/ucm322734.htmExternal Web Site Icon.

If patients have taken or used medications from New England Compounding Center, and they are worried that they are ill because of use of one of these products, they should seek medical attention. Again, CDC has not received any reports of infection linked to other products from New England Compounding Center.

Are the treatment recommendations for infections that might be associated with other NECC products referenced by the FDA October 15 announcement the same as those for infections associated with methylprednisolone? 
This is preliminary information and CDC does not have firm evidence that fungal infections have been caused by exposure to other NECC products. Out of an abundance of caution, FDA has advised clinicians to follow up with patients to whom they have administered an injectable product, including an ophthalmic drug that is injectable or used in conjunction with eye surgery, or a cardioplegic solution purchased from or produced by NECC after May 21, 2012. Therefore, in patients who report signs and symptoms of infection following high-risk exposure to one of these NECC products (e.g., exposure of product to sterile body site), clinicians should perform a thorough diagnostic evaluation to exclude fungal infection. Consultation with an infectious diseases specialist is strongly encouraged to help make treatment decisions in these cases. If the evaluation of these patients is suggestive of fungal infection, please consult existing CDC treatment guidance http://www.cdc.gov/hai/outbreaks/clinicians/index.html

It is important to note that investigation of the mentioned patients is ongoing, and guidance may change if additional information becomes available.

Is there a role for prophylaxis or lumbar puncture in asymptomatic patients?

Prophylaxis
Currently, CDC emphasizes the need for rapid clinical evaluation and diagnosis, if indicated. Prophylaxis is not recommended at this time. For more information, please see Interim Guidance for Management of Asymptomatic Persons Exposed to Potentially Contaminated Steroid Products.

Lumbar Puncture
At this time, CDC does not recommend performing lumbar puncture in exposed patients who are currently asymptomatic. These patients should be closely monitored for development of symptoms, with a low threshold for performing lumbar puncture if the patient should become symptomatic. When diagnostic lumbar punctures are performed, they should be done through a site other than the site used for epidural injection when possible. The clinical investigation of patients associated with this outbreak is ongoing, and this recommendation may change as new information becomes available. For more information, please see Interim Guidance for Management of Asymptomatic Persons Exposed to Potentially Contaminated Steroid Products.

Can patients continue receiving treatment with epidural steroid injections?

It is not clear if or how additional epidural or intra-articular steroid injections may increase the risk of developing fungal meningitis or septic arthritis in patients who received epidural or intra-articular injections with a New England Compounding Center product and who are currently asymptomatic. Steroids are immunosuppressive and it is therefore possible they could increase risk in patients with sub-clinical infection; however, the duration of infection risk resulting from prior exposure to a contaminated steroid product is finite, albeit unknown. Patients should discuss the need for additional injections with their providers. For more information, please see Interim Guidance for Management of Asymptomatic Persons Exposed to Potentially Contaminated Steroid Products.

 

Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: